About a Brooks-type theorem for improper colouring - Inria - Institut national de recherche en sciences et technologies du numérique Access content directly
Journal Articles The Australasian Journal of Combinatorics Year : 2009

About a Brooks-type theorem for improper colouring

Abstract

A graph is k-improperly -colourable if its vertices can be partitioned into parts such that each part induces a subgraph of maximum degree at most k. A result of Lovasz a states that for any graph G, such a partition exists if l is at least (Δ(G)+1)/(k+1) . When k = 0, this bound can be reduced by Brooks' Theorem, unless G is complete or an odd cycle. We study the following question, which can be seen as a generalisation of the celebrated Brooks' Theorem to improper colouring: does there exist a polynomial-time algorithm that decides whether a graph G of maximum degree Δ has k-improper chromatic number at most (Δ+1)/(k+1) - 1? We show that the answer is no, unless P = N P , when Δ= (k + 1)l, k>0 and l+√l < 2k + 4. We also show that, if G is planar, k = 1 or k = 2, Δ = 2k + 2, and l= 2, then the answer is still no, unless P = N P . These results answer some questions of Cowen et al. [Journal of Graph Theory 24(3):205-219, 1997].
Fichier principal
Vignette du fichier
CHS09.pdf (193.68 Ko) Télécharger le fichier
Origin : Files produced by the author(s)
Loading...

Dates and versions

inria-00223009 , version 1 (29-01-2008)
inria-00223009 , version 2 (31-01-2008)
inria-00223009 , version 3 (19-03-2008)
inria-00223009 , version 4 (08-07-2010)

Identifiers

  • HAL Id : inria-00223009 , version 4

Cite

Ricardo Correa, Frédéric Havet, Jean-Sébastien Sereni. About a Brooks-type theorem for improper colouring. The Australasian Journal of Combinatorics, 2009, 43, pp.219--230. ⟨inria-00223009v4⟩
274 View
266 Download

Share

Gmail Facebook X LinkedIn More